What is you opinion on taking Macrobid when you have impaired lung function? My husband was prescribed Macrobid for a bladder infection and his lung function deteriorated and he now has oxygen 24/7. Internet searches seem to indicate there is a connection.
Macrobid® (nitrofurantoin), when taken for short periods of time, up to a month, can cause an acute allergic lung reaction that always resolves completely when the medicine is stopped. When the medicine is taken for sustained periods of time, 3 months or more, it can cause either toxic or allergic lung damage that is usually, but not always, irreversible.
You should ask your doctor if your husband is likely to be having a lung reaction to Macrobid® (nitrofurantoin). If the answer is either yes or maybe, the medicine should be stopped and your husband treated with oral corticosteroids. On the other hand if your husband has a pre-existing lung condition the need for oxygen 24/7 could have nothing to do with the Macrobid® (nitrofurantoin).
After talking with his doctor, you might want to request a second opinion from a lung specialist.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.